Utah, 2003

Dust Storm in Utah, June 12, 2003

June 12, 2003 · NWS GJT · 1 event in 1 county or zone

A dust storm blew across Interstate 70 about 12 miles east of Thompson Springs and resulted in multiple vehicle accidents. Five passenger cars and three tractor trailers were involved in one accident, and a single tractor trailer was involved in another accident.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A dust storm blew across Interstate 70 about 12 miles east of Thompson Springs and resulted in multiple vehicle accidents. Five passenger cars and three tractor trailers were involved in one accident, and a single tractor trailer was involved in another accident. In the multiple vehicle accident, one person received a broken leg. The accidents closed both the east and west bound lanes of Interstate 70 for about 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 12, 12:46 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 12, 12:46 PM MST, 2 hours 14 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
146 PM MDT THU JUN 12 2003

SHORT TERM (TONIGHT-FRIDAY)...
PVA AHEAD OF A WEAK SHORTWAVE MOVING NE THROUGH WRN UT WILL BE THE
MAIN FOCUS FOR CONVECTIVE DEVELOPMENT ALONG WITH ORGPHC UPLIFT OVER
THE ERN UT MTNS. OUTFLOWS FROM THESE STORMS SHOULD CONTINUE TO HELP
KICK OFF TSTMS OVER ADJACENT LOWER ELEVATIONS AND OVER THE NW CO
PLATEAUS THRU EARLY THIS EVENING. LITTLE WIND SHEAR ALOFT THIS
AFTERNOON WILL INCREASE A BIT THIS EVENING AS UT TROUGH SLIDES
EAST...AND PASSES OVER CWA LATE TONIGHT. BLV CONVECTION WILL CONTINUE
THROUGH THIS EVENING...WITH ISOLD ACTIVITY HOLDING ON PAST MIDNIGHT
OVER THE NRN HALF OF THE AREA AND MAINLY THE MTNS. AFTER TROUGH
PASSES FRI...EXPECT SHARP RIDGE TO BUILD INTO THE GREAT BASIN AND
MOVE EAST WITH NORTHERLY FLOW ALOFT OVER THE CWA BY FRI NGT.
THIS WILL BRING DRIER AND MORE STABLE CONDITIONS.  AVN SEEMED TO
PREDICT THE TSTMS OVER NERN UT MORE ACCURATELY THAN OTHER MODELS
AND USE IT FOR GENERAL GUIDANCE.   CJC

EXTENDED DISCUSSION:
SATURDAY-MONDAY...ENERGY DROPS ALONG THE EAST SIDE OF THE ROCKY
MOUNTAINS WITH A LOW PRESSURE TROUGH FORMING OVER THE SOUTHERN PLAINS
ON SAT...AND A HIGH PRESSURE RIDGE BUILDING WEST OF THE CONTINENTAL
DIVIDE. THIS PATTERN PERSISTS INTO MID WEEK WITH MODELS INDICATING
THAT THIS RIDGE WILL BE RATHER JUICY. THIS REMINDS ME OF THE LAST
HIGH THAT WAS CENTERED OVER THE FORECAST AREA WHICH HAD LOTS OF
TRAPPED MOISTURE ROTATING UNDERNEATH IT. ALSO THE GFS KEEPS ONE PIECE
OF ENERGY CENTERED OVER THE OK/TX PANHANDLES THROUGH EARLY NEXT WEEK.
HOWEVER...THE HIGH CENTER IS NOT AS DEFINED AS HIGH IN PREVIOUS
SYSTEM MENTIONED ABOVE...SO WILL NOT HIT FORECAST TOO HARD. BUT
ENOUGH MOISTURE/INSTABILITY WILL KEEP DIURNAL CHANCE EACH AFTERNOON
FOR THE MOUNTAINS ALONG THE CONTINENTAL DIVIDE. PRESENT FORECAST
LOOKS GOOD EXCEPT WILL DEFINE MORE OF A DIURNAL TENDENCY FOR THE
EARLIER PERIODS. TEMPS TO BE WARM...A FEW DEGREES ABOVE NORMAL.
HEFFERNAN

TUESDAY-THURSDAY...UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
CENTRAL ROCKIES...WITH WEST COAST TROUGH MOVING ONSHORE.  MID
LEVELS MOISTEN UP SLIGHTLY THROUGH THE PERIOD...WITH A SERIES OF
WEAK WAVES EXPECTED TO PASS THROUGH THE REGION.  HAVE BUMPED POPS UP
A NOTCH...MAINLY OVER THE HIGHER MOUNTAINS.  ALTHOUGH MORE
WIDESPREAD ACTIVITY WILL BE POSSIBLE ON WEDNESDAY AS SLIGHTLY
STRONGER WAVE PROGGED TO MOVE THROUGH THE REGION.  STILL A LONG WAY
TO GO...BUT SOME CONSISTENCY HAS BEEN OBSERVED IN THE MEDIUM RANGE
MODELS.  WITH INCREASED MOISTURE OVER THE AREA...EXPECT TEMPS TO
BACK DOWN A FEW DEGREES BY MIDWEEK...NEAR SEASONAL NORMS. JDC

.GJT...NONE.
Hazardous weather outlook, Jun 12, 5:00 AM MST, 10 hours before
COZ001>014-017>023-UTZ022>025-027>029-131200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
600 AM MDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS NORTHEAST UTAH AND WESTERN COLORADO THIS AFTERNOON.  STRONG
GUSTY WINDS...LOCALLY UP TO 45 MPH...AND CLOUD TO GROUND LIGHTNING
STRIKES WILL BE THE MAIN THREAT.  THUNDERSTORMS WILL GRADUALLY
DIMINISH OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SCATTERED AFTERNOON THUNDERSTORMS CAN BE EXPECTED ON FRIDAY.  THE
THUNDERSTORM THREAT DECREASES ON SATURDAY WITH ISOLATED MOUNTAIN
STORMS OVER WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Grand Flat and Arches

When
June 12, 3:00 PM MST to 4:00 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366770.